[Skip to Content]
[Skip to Content Landing]
Article
October 15, 1973

Treatment of Exercise-Induced Dysrhythmias in Patients With Pacemakers

Author Affiliations

Newcastle upon Tyne England

JAMA. 1973;226(3):355. doi:10.1001/jama.1973.03230030067029
Abstract

To the Editor.—  I read the interesting article, "Exercise-Induced Arrhythmias in Patients With Pacemakers," by Singer et al, published in The Journal (224:1515, 1973). Myocardial ischaemia, sympathomimetic drugs, and stress such as recent operation are the factors described that such dysrhythmias may occur in patients with pacemakers in the absence of the above precipitating factors.1 In three of my patients, exercise might have induced the dysrhythmias.Dysrhythmias following exercise might well be related to increased circulating catecholamine levels or increased sensitivity of the myocardium to catecholamines, practolol, being a specific, competitive antagonist of catecholamine at beta-receptor sites with a marked selectivity for those in the myocardium,2 would be a useful prophylactic agent for the patients with exercise-induced dysrhythmias after pacemaker implantation. I have demonstrated the efficacy of practolol, and adrenergic beta-receptor related to propranolol, in the treatment of pacemaker-induced dysrhythmias and also suggested its use in dysrhythmia-prone patients

×